Alert archive / Hawaii / High Wind Warnings in 2018
High Wind Warning 8, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Mar 20, 2018, 7:27 PM HST for Hawaii County, Hawaii. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2018, 7:27 PM HST (05:27 UTC)
- Expired
- Mar 21, 2018, 6:00 AM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 5.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873 WWHW70 PHFO 210527 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 727 PM HST Tue Mar 20 2018 HIZ028-211600- /O.NEW.PHFO.HW.W.0008.180321T0527Z-180321T1600Z/ Big Island Summits- 727 PM HST Tue Mar 20 2018 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Wednesday. * WINDS...Northwest 45 to 60 mph with localized gusts to 70 mph. * TIMING...through early Wednesday morning. * IMPACTS...Driving will be dangerous, especially in high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ Gibbs
1 follow-up statement
271 WWHW70 PHFO 211607 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 607 AM HST Wed Mar 21 2018 HIZ028-211715- /O.EXP.PHFO.HW.W.0008.000000T0000Z-180321T1600Z/ Big Island Summits- 607 AM HST Wed Mar 21 2018 ...HIGH WIND WARNING HAS EXPIRED... Winds have fallen below warning levels, therefore the High Wind Warning is cancelled. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 20, 3:43 PM HST, 3 hours 44 minutes earlier.
Area forecast discussion, Mar 20, 3:43 PM HST, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 343 PM HST Tue Mar 20 2018 .SYNOPSIS... Breezy trade winds will continue through Friday as a trough remains to the west of the state. Abundant cloud cover with passing windward and mountain showers will be the rule through the work week. Wetter and unsettled weather is possible this weekend. && .DISCUSSION... Highest impact conditions in the short term are expected to come from the incoming northeast swell, which will bring dangerous high surf warning conditions to all of the north and east facing shores beginning early tomorrow morning. See Marine section for more information regarding the expected impacts. Also continuing to monitor strong west to northwest winds blowing over the Big Island summits gusting above 50 mph at times. Model cross sections indicate winds will slowly decrease tonight, but remain rather windy into Wednesday. Radar and satellite indicates thick layered clouds invading the state from the west this morning. Embedded within these clouds are a few moderate to heavy showers, even an isolated thunderstorm along the coastal waters, offshore waters boundary. This activity will slowly subside as the upper level support provided by a shortwave moving over the upper ridge shears and weakens tonight over the state. Otherwise, the typically wet windward areas will continue to have the most shower activity this evening, with an isolated shower drifting leeward in the low level trades. Have continued to trend the forecast through the work week towards the ECMWF, showing copious mid and high level clouds statewide, and a chance of light showers mainly windward and mountain areas. One spot of concern is Kauai County on late Wednesday night and Thursday as the model indicates a threat of more significant precipitation immediately to the west of the island. Any adjustment further east to this rainfall would impact Kauai with several inches of rainfall. Models have general agreement on an upper trough pushing down across the state on Saturday which would pull the focus for synoptic scale lift and moderate instability across the state, bringing widespread showers. A surface reflection of the trough, should it develop, would cut off the trades as well. Upon inspection of other model data, including CMC, UKMET, NAVGEM, ICON and JMA, all show similar idea to the ECMWF which spins up a surface low over the western end of the state on Saturday, which then lifts northward, sending a front-like band of rain down the island chain late Saturday and early Sunday. The circulation behind the low would result in a period of southwest to west winds over the state into early next week. Although confidence is increasing a bit, there is still significant disagreement among the various models and within the ensemble members on the strength, timing and position of the trough with several solutions showing a more western cutoff trough, which could delay or weaken the showers over our area, especially in the eastern end of the state by Sunday. For now, have trended to the ECMWF, but with higher than normal uncertainty. && .AVIATION... A surface ridge NE of the area will maintain low-level ENE winds around the main Hawaiian Islands through tonight, increasing slightly tomorrow afternoon. The low level flow will continue to push enough clouds and light showers over N and E sections of the islands to produce tempo MVFR ceilings and vis through tonight and likely tomorrow as well. AIRMET SIERRA for mountain obscuration will likely remain up for these areas through tonight. Ridging aloft should keep the atmosphere relatively stable and limit the chance of heavy showers through tomorrow. However, a trough will linger northwest of the area tonight, sending middle and high clouds over islands, most extensive from Oahu westward. As the trough lifts slightly north tomorrow, should see a decrease in low cloud coverage. && .MARINE... A former storm low 1000 miles northeast of the state sent a large swell our way. Earlier ASCAT passes have shown a good fetch of severe gale to localized storm force winds aimed at us from generally 020-040 degrees. Wavewatch guidance shows a 10-11 foot swell peak. Guidance has been a foot or two underdone with recent past events, which also seems the case here when comparing overnight altimeter data with the model initialization. With the larger heights, we could see surf 20-25 feet along north and east facing shores, enough to prompt a warning for both and to highlight the potential impact to east-facing shores. This swell will fill in after midnight and peak Wednesday/Wednesday night. Warning-level surf is possible along east-facing shores into Thursday before dropping off faster on Friday into Saturday. High pressure far north of the area will move southeast and tighten the pressure gradient over the islands. Fresh to strong trade winds will continue through the channels and other acceleration areas, fluctuating a bit near small craft levels through Thursday then weaken from Friday into the weekend. With the localized winds and building seas exceeding 10 feet after midnight, for simplicity have issued a small craft advisory for all waters. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning from 6 AM Wednesday to 6 PM HST Thursday for north and east facing shores of Niihau, Kauai, Oahu, Molokai, Lanai, Maui Island and Big Island. Small Craft Advisory until 6 PM HST Thursday for all Hawaiian waters- && Discussion...Brenchley Aviation...Stall Marine...Bravender
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 3:40 PM HST | Small Craft Advisory | HFO | 72 hr |
Nearby
High Wind Warnings in Hawaii, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.